Alert archive / Idaho / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Boise, ID

August 22, 2013Ada County, Boise County, Gem County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Aug 22, 2013, 5:06 PM MDT for Ada County, Boise County, Gem County, Idaho. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2013, 5:06 PM MDT (23:06 UTC)
Expired
Aug 22, 2013, 6:00 PM MDT
In force
54 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Ada County, ID, Boise County, ID, Gem County, ID

The radar

The Boise radar (KCBX), 26 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:08 PM MDTTSTM WND GST 519 S Boise, ID
Aug 22, 5:14 PM MDTTSTM WND GST 60Boise, IDKBOI ASOS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WUUS55 KBOI 222306
SVRBOI
IDC001-015-045-230000-
/O.NEW.KBOI.SV.W.0013.130822T2306Z-130823T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
506 PM MDT THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADA COUNTY IN SOUTHWEST IDAHO...
  SOUTH CENTRAL GEM COUNTY IN SOUTHWEST IDAHO...
  AND SOUTHWESTERN BOISE COUNTY IN WEST CENTRAL IDAHO...

* UNTIL 600 PM MDT.

* AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DESTRUCTIVE WINDS UP TO 70 MPH. THIS STORM WAS LOCATED 10 MILES 
  SOUTH OF BOISE...AND WAS MOVING NORTH AT 25 MPH. THESE WINDS WILL 
  REACH THE WESTERN IDAHO FAIR AROUND 525 PM MDT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLACKS CREEK RESERVOIR AROUND 505 PM MDT...
  LUCKY PEAK DAM AROUND 510 PM MDT...
  BOISE AROUND 520 PM MDT...
  GARDEN CITY AND ALDAPE SUMMIT AROUND 530 PM MDT...
  EAGLE AROUND 535 PM MDT...
  HIDDEN SPRINGS AROUND 540 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

EXTENSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4391 11595 4338 11598 4340 11648 4399 11648
TIME...MOT...LOC 2304Z 184DEG 23KT 4350 11621

$$

SP
2 follow-up statements
032 
WWUS55 KBOI 222342
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
542 PM MDT THU AUG 22 2013

IDC001-015-045-230000-
/O.CON.KBOI.SV.W.0013.000000T0000Z-130823T0000Z/
ADA ID-BOISE ID-GEM ID-
542 PM MDT THU AUG 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL GEM...SOUTHWESTERN BOISE AND NORTHERN ADA
COUNTIES...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...
AND DESTRUCTIVE WINDS UP TO 70 MPH.  THIS STORM WAS LOCATED 
ACROSS NORTHERN ADA COUNTY...AND WAS MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOGUS BASIN SKI AREA AND FIREBIRD SPEEDWAY AROUND 545 PM MDT...
  HORSESHOE BEND...HARRIS CREEK SUMMIT...MONTOUR AND SWEET AROUND 600
    PM MDT.

DAMAGING WINDS OF 60 MPH WERE REPORTED AT THE AIRPORT IN BOISE DUE TO
THIS STORM. NUMEROUS TREES AND POWER LINES WERE DOWNED ACROSS THE CITY 
ACCORDING TO LAW ENFORCEMENT AND REPORTS FROM THE PUBLIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4391 11595 4338 11598 4340 11648 4399 11648
TIME...MOT...LOC 2339Z 184DEG 23KT 4372 11619

$$

SP
527 
WWUS55 KBOI 222358
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
558 PM MDT THU AUG 22 2013

IDC001-015-045-230008-
/O.EXP.KBOI.SV.W.0013.000000T0000Z-130823T0000Z/
ADA ID-BOISE ID-GEM ID-
558 PM MDT THU AUG 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GEM...
SOUTHWESTERN BOISE AND NORTHERN ADA COUNTIES WILL EXPIRE AT 600 PM
MDT...

THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED.  THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 600 PM
MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU OBSERVED ANY HAIL...STRONG WINDS...OR WIND DAMAGE WITH THIS 
STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE 
REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE.

&&

LAT...LON 4391 11595 4338 11598 4340 11648 4399 11648
TIME...MOT...LOC 2358Z 184DEG 23KT 4384 11618

$$

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:09 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 22, 2:09 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
209 PM MDT THU AUG 22 2013

.SHORT TERM...UPPER LOW WAS IN NORTHERN-MOST CALIFORNIA AT 19Z AND
MOVING NEWD.  QUITE A CLUSTER OF THUNDERSTORMS JUST WEST OF SOUTHERN
HARNEY COUNTY WHERE NAM HAS MAXIMUM INSTABILITY.  THAT MAXIMUM
MOVES TO SRN HARNEY COUNTY 21Z THEN FADES IN MALHEUR COUNTY 00Z.
THE INSTABILITY LOBE LOOKS LIKE IT IS JUST AHEAD OF A COLD FRONT
THAT WILL MAKE ITS WAY INTO SWRN IDAHO 00Z-03Z THIS EVENING WITH
SCATTERED THUNDERSTORMS AND GUSTY WINDS.  ANOTHER AREA OF
INSTABILITY WILL TRACK NEWD INTO BAKER COUNTY 00Z AND THE WEST
CENTRAL IDAHO MOUNTAINS 03Z-06Z...AGAIN WITH THUNDERSTORMS AND GUSTY
WINDS.  HEAVY RAIN ALSO POSSIBLE AS PRECIPITABLE WATER REMAINS
HIGH.  IT IS WORTH NOTING THAT LATEST MOS GUIDANCE HAS LOWERED
POPS AND QPF FROM PREVIOUS FORECASTS...PERHAPS TOO MUCH...BUT
VALUES ARE LESS THAN BEFORE IN ALL AREAS.  CLEARING FROM THE
SOUTHWEST OVERNIGHT AFTER UPPER LOW EXITS NEWD PAST OUR OREGON
ZONES.  SOME LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE IN
CENTRAL IDAHO MOUNTAIN ZONES FRIDAY BUT THE REST OF OUR CWA SHOULD
BE SUNNY AND 8 TO 10 DEGREES COOLER THAN TODAY.  ON SATURDAY THE
LONG WAVE TROUGH OFF THE NW COAST WILL COME CLOSER AND A CHANCE OF
THUNDERSTORMS WILL DEVELOP IN THE BLUE MOUNTAINS OF WESTERN BAKER
COUNTY.  ALSO...MONSOON MOISTURE IN THE SOUTHERN GREAT BASIN WILL
SURGE NORTH AND CLIP TWIN FALLS COUNTY FOR A CHANCE OF THUNDERSTORMS
THERE SATURDAY AFTERNOON.  THE REST OF OUR CWA WILL BE SUNNY AND
DRY SATURDAY AND A LITTLE WARMER THAN FRIDAY.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...LITTLE CHANGE IN THE
WEATHER PATTERN AS MODELS CONTINUE THE DRY SOUTHWEST FLOW OVER THE
FORECAST AREA.  MODELS ALSO CONTINUE TO SHOW TWO MOISTURE STREAMS
THAT ARE CLOSE TO THE FORECAST AREA.  GFS SHOWING A WEAK WAVE MOVING
THROUGH THE FLOW ON SUNDAY THAT MAY BRING SOME OF THE NORTHERN
STREAM OF MOISTURE TO BAKER COUNTY AND THE NORTHERN SECTION OF
HARNEY COUNTY.  THE OTHER SOURCE OF MOISTURE THAT IS TO THE SOUTH
AND EAST IS MONSOON MOISTURE MOVING NORTH ALONG THE NEVADA/UTAH
LINE.  GFS CONTINUES TO SHOW MORE OF THIS MOISTURE MOVING NORTH
COMPARED TO THE ECMWF BUT STILL THINK THIS MOISTURE WILL REMAIN TO
THE EAST OF THE FORECAST AREA.  TEMPERATURES THROUGH THE EXTENDED
PERIOD WILL BE 4 TO 6 DEGREES ABOVE NORMAL.

&&

.AVIATION...MOSTLY VFR.  SCATTERED SHOWERS AND THUNDERSTORMS ALONG
THE NEVADA BORDER AT 20Z WILL CONTINUE TO DEVELOP AND MOVE NORTH
THROUGH THE EVENING HOURS.  STRONGEST STORMS WILL BE NORTH AND WEST
OF A KREO-KBOI-KSMN LINE WITH SCATTERED MVFR CONDITIONS IN HEAVY
RAIN ALONG WITH MOUNTAIN OBSCURATION.  THESE STORMS WILL DECREASE
FROM SOUTH TO NORTH AFTER 06Z BUT COULD SEE THESE STORMS LINGER OVER
NORTHERN ZONES INTO FRIDAY MORNING.  SURFACE WINDS WILL BE LIGHT
EXCEPT WESTERLY 10-15 KNOTS OVER SOUTHEAST OREGON.  WINDS ALOFT WILL
BE SOUTHERLY AROUND 20 KNOTS UP THROUGH 10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 6 AM MDT FRIDAY IDZ424.
     RED FLAG WARNING UNTIL 6 AM MDT FRIDAY IDZ423-426.
     RED FLAG WARNING UNTIL 6 AM MDT FRIDAY IDZ400>403-420 421.
OR...RED FLAG WARNING UNTIL 6 AM MDT /5 AM PDT/ FRIDAY ORZ636-637.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JA/KA
AVIATION.....JA
Hazardous weather outlook, Aug 22, 5:52 AM MDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
552 AM MDT THU AUG 22 2013

IDZ011>016-028>030-033-ORZ061>064-231200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
552 AM MDT THU AUG 22 2013 /452 AM PDT THU AUG 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATER TODAY ACROSS THE AREA...AND
CONTINUE INTO THE OVERNIGHT PERIOD. ABUNDANT LIGHTNING FROM THESE
STORMS COULD EASILY START NEW WILDFIRES...AND RED FLAG WARNINGS
ARE IN EFFECT. THESE THUNDERSTORMS COULD ALSO PRODUCE STRONG GUSTY
WINDS AND LOCALLY HEAVY RAINFALL. PERSONS NEAR RECENT BURN SCARS
SHOULD REMAIN ESPECIALLY WATCHFUL FOR HEAVY RAIN CAUSING FLASH
FLOODING OR DEBRIS FLOWS OVER RECENTLY BURNED TERRAIN...AND BE PREPARED
TO MOVE TO HIGHER GROUND IF FLASH FLOODING THREATENS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 22, 2:42 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
142 PM PDT THU AUG 22 2013

ORZ061-222130-
HARNEY OR-
142 PM PDT THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL HARNEY COUNTY IN SOUTHEAST OREGON...

UNTIL 230 PM PDT.

AT 139 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF NEW PRINCETON...MOVING NORTH AT
20 MPH.

HAIL UP TO THE SIZE OF NICKELS HAIL IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN. A TRAINED WEATHER SPOTTER REPORTED
.33 INCH OF RAIN IN 9 MINUTES FROM THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  BARTON LAKE RESERVOIR AND RIDDLE MOUNTAIN AROUND 140 PM PDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4329 11866 4326 11842 4305 11846 4310 11866
TIME...MOT...LOC 2041Z 192DEG 17KT 4317 11855

LRC

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:15 PM MDTSevere Thunderstorm WarningBOIOwyhee45 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.